Dr. Pellegrino is a leading fibromyalgia specialist and author who has had FM himself since childhood. His observations* reflect more than 20 years’ experience treating patients at the Ohio Pain & Rehab Specialists Center.
Drugs Causing Fibromyalgia-Like Syndromes
Not all that appears to be fibromyalgia is really fibro, thankfully! People can develop muscle pains, widespread aching and tenderness, joint pain, tendinitis pains, neuropathy-type pains and weakness from drug reactions.
I have seen a number of patients with classic fibromyalgia symptoms who turned out to have a drug reaction. Once the drug was discontinued, the fibromyalgia-like illness completely reversed. In these situations, true fibromyalgia (irreversible) was not present.
Drugs that can cause reversible fibromyalgia-like syndromes are:
• Cholesterol Lowering Agents: Lovastatin (Mevacor), Fluvastatin (Lescol), Simvastatin (Zocor), Pravastatin (Provachol), Atorvastatin (Lipitor)
• Anticonvulsants: Valproate, Ethsoximide, Carbamazepine, Hydantoins
• Antiarrhythmics: Procainamide, Quinidine
• Antibiotics: Minocycline, Isoniazid, Griseofulvin [Note: Minocycline is a generic quinolone/fluoroquinolone antibiotic, a family increasingly associated with tendon and muscle pain – or damage in a subset of perhaps genetically vulnerable patients.(1)]
• Hormonal Therapy: Leuprolide Acetate (Lupron)
• Antihypertensives: Hydralazine, Atenolol, Captopril, Methyldopa
• Anti-inflammatories: Penicillamine, Sulfasalzine, rarely NSAIDs
• Antipsychotics: Chlorpromazine
• Antimalarials: Plaquenil
• Gout medicines: Colchicine
Some of the drugs are more apt to cause painless weakness rather than painful muscles and joints (e.g., steroids, Colchicine, alcohol).
Painful side effects of drugs are uncommon and are usually related to the dose of the drugs and duration of treatment.
Cholesterol lowering agents, especially HMG-COA reductase inhibitors (also called ‘statin drugs’) are usually well tolerated but may cause myalgias in 1% to 7% of people. It is felt that these medicines disrupt muscle energy production by decreasing Coenzyme Q10 production.(2) Stopping the offending drug will usually result in complete reversal of the myalgias.
Asking my patients what medicines they take, especially cholesterol medicines, is an important part of the clinical evaluation of myalgias.
If drug-induced muscle injury is suspected as a cause of a patient’s painful complaints, certain labs may be ordered including creatine kinase (CK), a sensitive marker of muscle injury. Electrodiagnostic testing (EMG) may be helpful as well to look for muscle inflammation or neuropathy.
Some drugs can trigger an autoimmune reaction and cause [reversible] ‘drug-induced lupus’.
Individuals may have a genetic predisposition that makes them more vulnerable to this type of autoimmune reaction. Drugs that can cause a reversible form of lupus (associated with myalgias and arthralgias) include Pennicillamine, Minocycline, anti-inflammatories, Atenolol and Sulfasalazine.
Another mechanism of drug-induced myalgia may be ‘unmasking’ effects when a drug is discontinued.
Instead of causing dose-dependent symptoms of myalgia, the drug is causing dose-dependent suppression of myalgia. Examples of these medicines include hormone medicines such as thyroid medicines and especially estrogen medicines.
I have seen numerous patients whose pains FIRST started after reducing or discontinuing long-term medicines.
One lady I saw developed myalgias after her gynecologist discontinued her Premarin, which she had taken for 13 years. Her muscle exam revealed 14 of 18 positive painful tender points, so she met the 11 of 18 ACR-defined criteria for fibromyalgia. She resumed Premarin and her pains resolved, BUT she still had 12 of 18 positive painful tender points on exam.
Perhaps she has true fibromyalgia that was in complete remission on the Premarin, and once the Premarin was discontinued, the fibromyalgia symptoms became unmasked.
Not everyone with fibromyalgia-like symptoms has true fibromyalgia, so the drug-induced symptoms are expected to be completely reversible.
Some with fibromyalgia-like symptoms from a drug may actually have true fibromyalgia, and the drug aggravated the fibro symptoms. These people’s fibromyalgia symptoms should settle down when the offending drug is removed, but may not be completely reversed.
And finally, some may be vulnerable to getting fibromyalgia(3) or have true fibromyalgia, and a prescribed medicine unrelated to fibromyalgia helps mask potential fibromyalgia symptoms that become noticeable only when the medicine is removed.
Future research will shed more light on these factors, but one thing is certain: We will continue to learn more about fibromyalgia in the future and understand it better.
– Mark J Pellegrino, MD
1. See for example Hall MM, et al. Mayo Clinic report on “Musculoskeletal complications of fluoroquinolones: Guidelines and precautions for usage in the athletic population,” PM & R, Feb 2011;3(2):132-42. For a list of Quinolone antibiotics, go to http://www.emedexpert.com/lists/antibiotics.shtml#5.
2. Ghirlanda G, Oradei A, Manto A, et al. “Evidence of plasma CoQ10-lowering effect by HMG-CoA reductase inhibitors: A double-blind, placebo-controlled study.” Journal of Clinical Pharmacology, 1993;33:226-9
3. See Dr. Pellegrino’s article: “Genetics – Fibromyalgia Suspect #1” Jul 6, 2011.
* This article is excerpted with kind permission from Dr. Pellegrino’s book, Fibromyalgia, Up Close & Personal © Anadem Publishing, Inc. and Mark Pellegrino, MD, 2005. You may purchase a copy of this highly recommended book by contacting Dr. Pellegrino’s office at the Ohio Pain & Rehab Specialists Center (Phone: 330-498-9865, Toll-Free: 800-529-7500).
Note: These statements have not been evaluated by the FDA. They are general information, based on the research and opinions of Dr. Pellegrino unless otherwise noted, and are not intended to diagnose, prevent, treat or cure any illness, condition or disease. This material is not intended to replace a one-on-one relationship with a qualified healthcare professional and is not intended as medical advice. It is always very important that you make no change in your healthcare plan or health support regimen without researching and discussing it in collaboration with your professional healthcare team.